Would changing meds cause "blips"?
Mar 27, 2005
Dr. Holodniy - Diagnosed in 06/2000, started meds two years later in 08/2002 with Epivir, Sustiva and Videx EC. VL went from 600,000 to undetecable in 4 months while CD4 count rose from a low of 320 to between 500-600. CD4 percent in the high 20's to mid 30's. These numbers were fairly stable in the two years on this regimen. In 09/2004, due to a case of mild neuropathy in one foot, I changed meds and replaced Videx EC and Epivir to once a day Epzicom (Ziagen and Epivir) while remaining on Sustiva. First labs after changing meds showed stable CD4 count of 550, cd4 percent of 29, and CD4/CD8 ratio of 79 percent. However, VL showed up as 70. I know blips are common so didn't worry too much. However, second labs three months later now show a VL of 115, CD4 count of 619, CD4 percent of 34 and CD4/CD8 of 94. I have never missed a dose (have always been within two hours of the same time). So I am wondering, would the change in meds have anything to do with now having two labs in a row showing a VL over 50? If not, any thoughts of what it could be? I have read that the once a day Epzicom is just a good as the Ziagen and Epivir twice a day so don't know why that would matter. Your comments/advice are very much appreciated. Thanks.
Response from Dr. Holodniy
I certainly understand your concern. I agree it looks suspicious after the med change. But these meds should be equivalent in potency and I would not expect to see failure as long as you were adherent. I am not willing to call this failure yet and think this is still a blip. Your CD4 counts are holding steady, so I would just recheck again. If the viral load trend is up then I might consider adding another agent at that time.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore Throat During Seroconversion
- HIV Risk Sex With A Prostitute
- Do People Catch HIV From Sex With A Prostitute?
- Burning Penis After Oral Sex Hooker What Are The Chances Of HIV
- Fever After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Stinging Pain After Getting Head Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.